Colorado, 2001

Tornado and Hail in Colorado, May 31, 2001

May 31, 2001 · NWS GLD · 6 events in 2 counties and zones

4 hail, 1 funnel cloud, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 8:51 AM MST, 4 hours 36 minutes earlier.

Area forecast discussion, May 31, 8:51 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
951 AM MDT THU MAY 31 2001

WILL NEED TO UPDATE MORNING PACKAGE TO INCLUDE A 20 POP FOR
THUNDERSTORMS FOR BOTH 1ST AND 2ND PERIODS OVER ALL BUT EASTERN CWA
WHERE ILL INCLUDE THEM FOR 2ND ONLY.

UPPER LEVEL TROUGH ADVANCING TOWARD THE AREA THIS MORNING WITH TRW
ALREADY POPPING IN NORTHWEST NEBRASKA. MOSTLY SUNNY CONDITIONS
EXIST OVER WESTERN HALF OF CWA WHERE INSTABILITY WILL INCREASE.
UPPER WINDS WILL INCREASE WITH THE APPROACHING TROUGH TO FIRE OFF A
FEW TRW...PRIMARILY OVER EASTERN COLORADO...MIGRATING INTO WESTERN
KANSAS. 12Z KAIN FRITSCH IN GOOD AGREEMENT WITH BOTH 6Z AND 12Z
ETA. LATEST 12Z ETA MORE UNSTABLE OVER NORTHERN HALF OF THE AREA
WHERE COMBINATION OF ABOVE MENTIONED UPPER LEVEL FEATURES TO GIVE
THE BEST CHANCE OF SEVERE STORMS.

ALSO ADJUSTED CLOUD WORDING BASED ON CURRENT AND SHORT TERM
FORECASTS AND PUT WINDS VARIABLE BASED ON CURRENT OBS AND PROXIMITY
TO SURFACE TROUGH. UPPED TEMPS A BIT OVER AREAS WHERE MORE SUN IS
EXPECTED THAN PREVIOUSLY FORECAST.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, May 31, 9:35 AM MST, 3 hours 52 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT THU MAY 31 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THE ATMOSPHERE WILL DESTABILIZE OVER FAR EASTERN COLORADO...EXTREME
SOUTHWEST NEBRASKA AND WESTERN PORTIONS OF NORTHWEST KANSAS THIS
AFTERNOON IN THE VICINITY OF A TROUGH OF LOW PRESSURE AND MOSTLY
SUNNY SKY. AN UPPER LEVEL TROUGH OF LOW PRESSURE...ACCOMPANIED BY A
SHARP INCREASE IN MID AND UPPER LEVEL WINDS WILL SWING THROUGH THE
AREA EARLY TO MID AFTERNOON...ADDING THE NECESSARY INGREDIENT FOR
THUNDERSTORM FORMATION.

THE THREAT FOR SEVERE THUNDERSTORMS EXISTS PRIMARILY WEST OF A
LINE FROM MCCOOK NEBRASKA TO GOVE KANSAS LINE. THE BEST CHANCE EXISTS
ALONG AND NORTH OF INTERSTATE 70 WHERE INSTABILITY...WINDS ALOFT...
AND PROXIMITY TO THE UPPER LEVEL TROUGH ARE GREATER. THE PRIMARY
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

THEDE

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Kit Carson

When
May 31, 1:27 PM MST
Where
Kit Carson County, 7 mi S of Flagler
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.200, -103.067

Hail, Kit Carson

When
May 31, 1:45 PM MST
Where
Kit Carson County, 12 mi S of Flagler
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -103.067

Funnel Cloud, Kit Carson

When
May 31, 1:50 PM MST
Where
Kit Carson County, 10 mi S of Flagler
Reported by
TRAINED SPOTTER
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Tornado, Cheyenne

When
May 31, 2:15 PM MST
Where
Cheyenne County, 7 mi NE of Wild Horse
Rating
F0
Path length
0.5 mi
Path width
75 yd
Reported by
NEWSPAPER
Coordinates
38.883, -102.900

Brief tornado with no damage reported.

Hail, Cheyenne

When
May 31, 3:05 PM MST
Where
Cheyenne County, 10 mi S of Firstview
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -102.533

Hail, Kit Carson

When
May 31, 5:58 PM MST
Where
Kit Carson County, 4 mi N of Burlington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -102.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyThe tornado archive for Colorado, 2001Warnings in Colorado, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245270, 5245271, 5245274, 5245275, 5245272, 5245273.